A stem cell transplant can cause severe side effects. This can affect diabetes by causing your blood sugar to go up or down.

A transplant of stem cells involves having high doses of chemotherapy and sometimes radiotherapy. It will often include treatment with steroids.

High-dose treatment can cause severe side effects. These depend on the type of treatment you have.

Your blood sugar level may go up or down because of the side effects of chemotherapy. And it may rise if you are taking steroids.

You may need help managing your diabetes while you are recovering from high-dose treatment. You will need to check your blood sugar more often. And you will probably need to start taking medicines or change the medicines you take. Your cancer doctor or specialist nurse will give you more information.

How we can help

Macmillan Cancer Support Line
The Macmillan Support Line offers confidential support to people living with cancer and their loved ones. If you need to talk, we'll listen.
Macmillan Telephone Buddies
With a weekly call from one of our trained Telephone Buddies, you don't have to face cancer alone.
0808 808 00 00
7 days a week, 8am - 8pm
Email us
Get in touch via this form
Chat online
7 days a week, 8am - 8pm
Online Community
An anonymous network of people affected by cancer which is free to join. Share experiences, ask questions and talk to people who understand.
Help in your area
What's going on near you? Find out about support groups, where to get information and how to get involved with Macmillan where you live.